Made a med error - page 2

Doc ordered decadron IV on a child, which we mix in juice and they drink. In the hustle and bustle I administered it IM. I told they doc and he changed the order to IM and said it actually would work... Read More

  1. by   ~Mi Vida Loca~RN
    Quote from JKL33
    WOW!! That's even worse than the common scenario I was imagining! You have to advocate for a change!
    That's how it always was for the facilities I worked at too. The med was always ordered IV and we had to know that in kids we gave it PO mixed in juice. That was why I asked the poster what I did because in those settings I was in we never gave it IM. It was either PO mixed in juice or IV in older adults. So IM was never even done.
  2. by   JKL33
    Gotcha.

    This decadron thing is so old though. I can't believe we're discussing this all across the country and everyone's experiences are some version of the same with regard to this specific med and issue.
  3. by   Pixie.RN
    Quote from JKL33
    WOW!! That's even worse than the common scenario I was imagining! You have to advocate for a change!
    I was thinking the same — because technically everyone is making a med error by not following the order as written.
  4. by   AnnieOaklyRN
    Hi,

    IM does work better and you avoid the the risk of vomiting the medication back up! Just to add to the post I don't think you should be mixing medication with juice because if the child doesn't drink all the juice they don't get all the medication and you have no idea how much they actually got.

    Give the medication by itself in a syringe or allow the parent to do it while you watch and then give them a little juice or a popsicle to get the taste out.

    Annnie
  5. by   JKL33
    Quote from AnnieOaklyRN
    Just to add to the post I don't think you should be mixing medication with juice because if the child doesn't drink all the juice they don't get all the medication and you have no idea how much they actually got.
    Yes, that is a basic nursing principle, but in this case we're talking about a volume of medication that is < 1 ml, and is mixed with a tiny amount of juice. All total, it's no more than they would have to swallow if they were taking any other med, like an antibiotic. No one's putting it in a cup full of juice and expecting them to drink all of it.
  6. by   ~Mi Vida Loca~RN
    Quote from JKL33
    Yes, that is a basic nursing principle, but in this case we're talking about a volume of medication that is < 1 ml, and is mixed with a tiny amount of juice. All total, it's no more than they would have to swallow if they were taking any other med, like an antibiotic. No one's putting it in a cup full of juice and expecting them to drink all of it.

    This, it's always been a very small amount to help counteract the bitter taste, never did I run into an issue and we drew it up in a syringe and gave it like an oral medicine but mixed with juice. I always thought it was strange but it was common practice to give it that way to the small kiddos.
  7. by   LostPenaprilQ1H
    I did similar to this once on an adult patient with Tordol. Gave 30mg Tordol IVP when order was for 30mg Tordol IM. I even started an IV specifically because I thought it was IVP.
    When I realized the error I remember the feeling of panic and having to tell myself over and over that this wasn't going to harm/kill the patient.
    Immediately notified charge nurse and ordering physician of my mistake. Both were very understanding and physician immediately changed order to IV.
    I was very lucky to have made the error with Tordol and not something that could have seriously harmed my patient.
    Now, I'm super meticulous in verifying route of every drug at least twice even if I am 99% sure the route I've prepared for is correct so I guess you could call it a cheap lesson in medication safety.

close